Symptoms of Xanax Overdose and Treatment

Xanax is the brand name for a drug called alprazolam and is one of several prescription drugs in the benzodiazepine group. It is usually prescribed to treat general anxiety and panic disorders, as well as anxiety brought on by depression. Xanax overdose symptoms occur when you have taken more than your recommended dose, or if you have accidentally or intentionally mixed Xanax with alcohol or another drug.

“Xanax is usually prescribed to treat general anxiety and panic disorders.”

xanax overdose pills spilled on ground

Xanax is one of the most commonly prescribed benzodiazepines, with more than 48 million prescriptions written for it in 2013. It is not without its negative effects, however. People who regularly use it and then stop experience more severe withdrawal symptoms than do people who take other benzodiazepines, including delirium and psychosis. It is also easy for people to abuse the medication and become addicted to it. In fact, Xanax has been linked to nearly one-third of all intentional overdoses and suicide attempts.

The chances of overdose increase exponentially when the medication is combined with other substances—especially alcohol. Because alcohol makes you sleepy and lowers inhibitions, when you take Xanax and drink, these effects are intensified. The same is true of taking Xanax with other medications. Many over-the-counter cold medicines may contain small percentages of alcohol, which can lead to accidental Xanax overdose symptoms.

Did You Know?

Xanax is easy to get on the internet, but it is extremely dangerous to try or purchase the drug online, particularly from vendors outside of the United States. Medications distributed on websites often contain unsafe ingredients, and they may not be distributed by a legitimate, licensed source. Certain instances of Xanax purchased online have contained a potent antipsychotic drug called Haldol or haloperidol, which has dangerous side effects.

Xanax can be addictive. For this reason, it should not be used unless monitored by a medical professional.

Although Xanax is safe and produces only mild side effects when used properly, the risk of abuse increases the longer it is used. Because your body will build a tolerance to it over time, the amount needed to get the desired effects increases and so does the risk of Xanax overdose symptoms.

Overdose Symptoms

Overdose symptoms may occur if Xanax has been crushed, chewed, or broken during ingestion. This is because Xanax extended-release tablets are meant to be slowly administered into your system. Breaking or crushing the tablets results in the drug being released all at once, which can overwhelm your body’s systems.

Signs of a Xanax overdose may include:

  • Extreme drowsiness.
  • Loss of balance or coordination.
  • Confusion.
  • Lightheaded feeling.
  • Muscle weakness.
  • Difficulty breathing.
  • Fainting.
  • Coma.

Treating an Overdose

Xanax overdose treatment varies depending on how much was taken, if other medications or substances were ingested with it, and how quickly treatment was sought. In many cases, certain medications, such as flumazenil, may be given to act as an antidote for Xanax. Symptoms are treated as they present themselves. Medical personnel may also use gastric lavage, which involves inserting a tube into the stomach to pump out the unabsorbed Xanax. Depending on the symptoms, an intravenous line may be inserted to provide necessary fluids as well.

It is vital to seek out immediate medical attention if you are experiencing Xanax overdose symptoms so you can be properly treated and supervised. After all acute symptoms have been mitigated, you may choose to go through medically supervised detox, followed by more intensive psychological treatment at either an inpatient or outpatient facility. It is important to ask for help when dealing any addiction so you can safely recover from your overdose.

Sources

  1. Ait-Daoud, N., Hamby, A.S., Sharma, S., Blevins, D. (2018). A Review of Alprazolam Use, Misuse, and Withdrawal. Journal of Addiction Medicine, 12(1), 4–10.
  2. Gresham, C. & Shlamovitz, G.Z. (2018). Benzodiazepine Toxicity. Medscape.
Connect with Top Treatment Centers Now
Call us toll free
1-888-287-0471
Sponsored by Leading Treatment Centers
Who Answers?
Request a free assessment
Free Assessment
ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?